Alert archive / Tennessee / Flash Flood Warnings in 2014

Flash Flood Warning 108, NWS Memphis, TN

August 7, 20145 counties in Tennessee

NWS Memphis, TN issued this flash flood warning at Aug 7, 2014, 5:10 PM CDT for 5 counties in Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2014, 5:10 PM CDT (22:10 UTC)
Expired
Aug 7, 2014, 8:15 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Chester County, TN, Fayette County, TN, Hardeman County, TN, Haywood County, TN, Madison County, TN

The radar

The Memphis radar (KNQA), 76 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 5:30 PM CDTFLASH FLOOD3 Sw Jackson, TNROAD WASHED OUT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1822 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1822 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

789 
WGUS54 KMEG 072210
FFWMEG
TNC023-047-069-075-113-080115-
/O.NEW.KMEG.FF.W.0108.140807T2210Z-140808T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
510 PM CDT THU AUG 7 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL CHESTER COUNTY IN SOUTHWEST TENNESSEE...
  NORTHEASTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  NORTHERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHEASTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  WESTERN MADISON COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 815 PM CDT

* AT 511 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JACKSON...
  CHICKASAW STATE PARK AND CHICKASAW STATE FOREST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3558 8930 3575 8876 3537 8870 3536 8927

$$
1 follow-up statement
154 
WGUS74 KMEG 080012
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
712 PM CDT THU AUG 7 2014

TNC023-047-069-075-113-080021-
/O.CAN.KMEG.FF.W.0108.000000T0000Z-140808T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHESTER TN-FAYETTE TN-HARDEMAN TN-HAYWOOD TN-MADISON TN-
712 PM CDT THU AUG 7 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MADISON...
SOUTHEASTERN HAYWOOD...NORTHERN HARDEMAN...NORTHEASTERN FAYETTE AND
WEST CENTRAL CHESTER COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3558 8930 3575 8876 3537 8870 3536 8927

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 3:04 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 7, 3:04 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
304 PM CDT THU AUG 7 2014

.DISCUSSION...

NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OVER THE
MIDSOUTH THIS AFTERNOON. THE CONVECTION IS ASSOCIATED WITH AN
UPPER TROF. EXPECT THE CURRENT ACTIVITY TO PUSH EAST OF THE
TENNESSEE RIVER DURING THE EARLY EVENING HOURS. ANOTHER ROUND OF
CONVECTION WILL LIKELY MOVE INTO NORTHEAST ARKANSAS AROUND
SUNRISE. EXPECT LOWS IN THE LOWER TO MID 70S.

FRIDAY WILL REMAIN UNSETTLED AS THE UPPER TROF REMAINS OVER THE
AREA. MORNING CONVECTION WILL LIKELY DIE OUT BY MID MORNING BEFORE
REDEVELOPMENT OCCURS BY THE AFTERNOON. EXPECT THE RADAR TO LOOK
SIMILAR TO WHAT IS OCCURRING NOW WITH NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS THE ENTIRE CWA. EXPECT THE ACTIVITY TO PUSH
EAST BY FRIDAY EVENING AS THE UPPER TROF LIFTS OUT OF THE REGION. DO
NOT REALLY EXPECT MUCH ACTIVITY FRIDAY NIGHT AS ATMOSPHERE WILL BE
PRETTY WORKED OVER. HAVE LOWERED POPS FRIDAY NIGHT TO 40 BUT THEY
MAY NEED TO BE LOWERED FURTHER.

OVER THE WEEKEND...EXPECT CHANCES FOR SHOWERS AND THUNDERSTORMS TO
CONTINUE AS SHORTWAVES MOVE IN AND OUT OF THE AREA. TOO HARD TO
PINPOINT TIMING AT THIS POINT AND HAVE LEFT 30-40 POPS FOR NOW.

BY MONDAY NIGHT THROUGH TUESDAY NIGHT...ANOTHER UPPER TROF WILL
DIG INTO THE OHIO VALLEY AND BRING A COLD FRONT INTO THE MIDSOUTH.
CHANCES FOR SHOWERS AND THUNDERSTORMS MAY INCREASE ACROSS THE AREA
AHEAD OF THE FRONT. SINCE TIMING ISSUES ARE OCCURRING BETWEEN THE
MODELS. HAVE LEFT POPS AS IS.

COOLER AND DRIER AIR WILL FILTER INTO THE MIDSOUTH BEHIND THE
FRONT FOR WEDNESDAY INTO THURSDAY WITH HIGH PRESSURE SETTLING OVER
THE REGION. HIGHS WILL BE IN THE MID 80S TO AROUND 90 DEGREES WITH
LOWS IN THE MID 60S TO AROUND 70 DEGREES.

KRM

&&

.AVIATION...

18Z TAF CYCLE

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP ACROSS THE MIDSOUTH THIS AFTERNOON. GIVEN LATEST RADAR AND
SHORT RANGE MODEL TRENDS KEPT TEMPO GROUPS FOR TSRA AT
KMEM...KMKL...AND KJBR AND ADDED ONE AT KTUP. SHORT RANGE MODELS
POINTS TOWARD A BREAK IN ACTIVITY DURING THE EVENING THEN
REDEVELOPMENT LATER TONIGHT INTO FRIDAY MORNING. EXPECT MAINLY VFR
CONDS OUTSIDE OF SHRA/TSRAS AND MVFR...POSSIBLY IFR CONDS INVOF
SHRAS/TSRAS. SW WINDS 6-10 KTS WITH SOME HIGHER GUSTS AT KMEM AND
KJBR THIS AFTERNOON. LIGHT SOUTH OVERNIGHT SWITCHING TO SW FRIDAY
MORNING.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 7, 3:13 AM CDT, 13 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
313 AM CDT THU AUG 7 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-081015-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
313 AM CDT THU AUG 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY AND
TONIGHT. STRONG GUSTY WINDS AND HEAVY RAIN WILL BE POSSIBLE. IN
ADDITION...TRAINING OF STORMS MAY LEAD TO LOCALIZED FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH MONDAY. A FEW
STRONG TO SEVERE STORMS WILL BE POSSIBLE EACH DAY. IN ADDITION
TRAINING OF STORMS MAY LEAD TO LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TODAY THROUGH
MONDAY.

JAB

In the hours before

Special weather statement, Aug 7, 4:08 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
408 PM CDT THU AUG 7 2014

ARZ026-027-072130-
CRAIGHEAD AR-POINSETT AR-
408 PM CDT THU AUG 7 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 430 PM CDT FOR...

  CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  NORTH CENTRAL POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING WINDS BETWEEN 40 TO 50 MPH WAS
LOCATED 6 MILES NORTHWEST OF GREENFIELD AT 408 PM CDT...MOVING EAST
NORTHEAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CRAIGHEAD AND POINSETT COUNTIES...INCLUDING LOCATIONS NEAR
BAY...JONESBORO...LAKE CITY AND TRUMANN...SHOULD MONITOR THIS STORM
CLOSELY.

&&

LAT...LON 3593 9049 3569 9040 3564 9086 3575 9092
TIME...MOT...LOC 2108Z 253DEG 14KT 3572 9080

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:14 PM CDTAreal Flood AdvisoryMEGFayette, Hardeman, McNairy2 hr
Aug 7, 5:43 PM CDTFlash Flood WarningMEGBenton, Carroll, Chester, Decatur, Hardin, Henderson and 1 more3 hr

Nearby

Flash Flood Warnings in Tennessee, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.